long Q-T syndrome

(redirected from long Q-T interval syndrome)

long Q-T syndrome

A condition that is most common in otherwise healthy young women, which is evoked by physical exercise (in particular swimming) or mental activity (e.g., severe fright or anger, stress), resulting in episodic syncope or, if stimulus is extreme, sudden death related to increased autonomic tone (e.g., while exercising on a hot day) accompanied by sudden onset of ventricular arrhythmia. Once diagnosed, all blood relatives should have an EKG since a prolonged Q-T interval due to delayed repolarisation increases the risk of re-entry phenomenon and malignant ventricular arrhythmia (e.g.,”torsades de points”).

Aetiology
Long Q-T syndrome may be induced by drugs (e.g., antiarrhythmics, phenothiazine, tricyclic antidepressants and lithium), metabolic and electrolyte imbalances, low-energy diets, CNS and autonomic nervous system disease, coronary artery disease, and mitral valve prolapse. Prolonged Q-T interval is also a symptom in Jervell-Lange-Nielsen syndrome, an autosomal recessive [MIM 220400] condition accompanied by deafness and Romano-Ward syndrome, an autosomal-dominant [MIM 192500] condition without deafness.
 
Clinical findings
Syncope, aborted cardiac arrest or sudden death.

Genetics
Often have a strong family history of sudden cardiac death at young age.

EKG
Long Q-T interval, right bundle branch block and elevated ST segment.

Management
Correct hypomagnesaemia and hypopotassaemia (hypokalaemia); beta blockers (propranolol, nadolol); implantable cardioverter-defibrillator; stellectomy.

long Q-T syndrome

Long Q-T interval syndrome Cardiology A clinical complex, most common in otherwise healthy young ♀, evoked by physical–eg, exercise or mental–eg, fright stress, resulting in episodic syncope or, if stimulus is extreme, sudden death related to ↑ autonomic tone–eg, while exercising on a hot day, accompanied by sudden onset of ventricular arrhythmia; once diagnosed, all blood relatives should have an EKG, as a prolonged Q-T interval is associated with ↑ malignant ventricular arrhythmia–eg, 'torsades de points'. See NKX2-5.